Kansas, 2017

Hail in Kansas, June 13, 2017

June 13, 2017 · NWS GLD · 1 event in 1 county or zone

During the evening quarter size hail was reported north of Hill City from a severe thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the evening quarter size hail was reported north of Hill City from a severe thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 13, 5:30 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 13, 5:30 PM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
530 PM MDT Tue Jun 13 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 202 PM MDT Tue Jun 13 2017

Latest upper air analysis shows a closed low centered over Montana.
Extending southeast and south from it was a cold front with a dry
line just east of the front.

Tonight the cold front and dry line will be just east of the Tri-
State Area in the early evening.  As the evening progresses the
front and dry line will shift back west slightly to a Gove, Hill
City and Norton line.  As the dry line is retreating an upper level
short wave trough will deepen over it.  This deepening trough should
cause storm development just east of Gove, Graham and Norton
counties where the CINH will be lower.  On a side note noticed
FRONTOLYSIS along the west edge of the dry line which would help
counter storm development.  However the potential is there for
storms to develop along the eastern fringe of the forecast area if
the CINH is low enough for storms to develop. Could see this
occurring if the dry line backs up further than currently advertised
or the dry line backs up earlier in the evening.  Either way if
storms do develop they will become severe based on the available
CAPE, shear and helicity.  Hail up to hen egg size and damaging
winds are possible if storms manage to develop. If storms are able
to become surface based there will be a good potential for tornadic
development too due to the storms developing and moving along the
dry line.  Have left a mention of tornadoes out of the HWO due to
the low confidence to the storms becoming surface based even if they
do form.  Any storms that form should be east of Gove, Graham and
Norton counties by midnight.

Wednesday will be dry due to a dry environment in place behind the
cold front from today. Highs will be similar to today.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 125 PM MDT Tue Jun 13 2017

West to southwest flow aloft prevails on Thursday as an upper low
moves out of the northern Plains and into Canada. The H5 pattern
across the CONUS will become zonal by midday Thursday and allow for
dry conditions for the western two thirds of the CWA and only slight
chc PoPs for the easternmost counties. Friday will remain dry across
the CWA. The H5 upper low, situated in western Ontario, will deepen
with the resultant trough reaching southwestward and into the
central Plains on Saturday. This will bring a chance of
thunderstorms to the CWA mainly north of Interstate 70 late Saturday
and early Sunday.

Upper flow begins to shift on Sunday, becoming more northwesterly
through the day as a ridge builds over the western CONUS. There is a
bit of uncertainty with regards to several very weak shortwaves that
will propagate with the upper flow and into the CWA. The forecast
remains dry on Sunday with afternoon thunderstorm chances on both
Monday and Tuesday. Instability will be higher on Tuesday with CAPE
approaching 2500 to 3000 J/Kg during the afternoon. Low level shear
both at the 0-3km and the 0-1km layers will be rather weak; however,
the 0-6km shear will approach 40kt to 45kt during the afternoon and
early evening. The aforementioned uncertainty applies to the
severe potential as well with my initial thoughts pointing
towards a hail risk for Tuesday afternoon and evening.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 525 PM MDT Tue Jun 13 2017

Vfr conditions are expected through the period. For Kgld, west
southwest winds near 15 knots will shift to the northwest around
10 knots early this evening. Those winds will shift to the west at
less than 10 knots before shifting to the south by late afternoon
at that same speed.

For Kmck, west winds near 13 knots will shift to the northwest
around 10 knots early this evening. Those winds will continue mid
afternoon tomorrow when then shift to the west near 12 knots.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...TL
AVIATION...BULLER
Hazardous weather outlook, Jun 13, 9:15 AM CST, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
915 AM MDT Tue Jun 13 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141515-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
915 AM MDT Tue Jun 13 2017 /1015 AM CDT Tue Jun 13 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TODAY AND TONIGHT...

There is a potential for severe thunderstorms east of a Gove to Hill
City and Norton line this evening. The main threats with any storms
that become severe are hen egg size hail and damaging winds. Severe
weather is much more likely east of Graham and Norton counties.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

There is a chance of thunderstorms across portions of the forecast
area Thursday afternoon and again each afternoon and evening from
Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

JTL

In the hours before

Special weather statement, Jun 13, 6:43 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
743 PM CDT TUE JUN 13 2017

KSZ004-016-140115-
Norton KS-Graham KS-
743 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NORTON AND
NORTHEASTERN GRAHAM COUNTIES UNTIL 815 PM CDT...

At 743 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Logan, or 18 miles northeast of Hill City, moving
northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern Norton
and northeastern Graham Counties.

LAT...LON 3945 9961 3960 9973 3965 9963 3957 9963
      3957 9960 3945 9960
TIME...MOT...LOC 0043Z 217DEG 27KT 3957 9962

Buller

The radar

The Grand Island radar (KUEX), 150 km away, was scanning. The volume nearest the first event began at 02:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Graham

When
June 13, 8:22 PM CST
Where
Graham County, 8.33 mi N of (Hlc)hill City Muni
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.500, -99.845

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708721.